This AOP is licensed under a Creative Commons Attribution 4.0 International License.
Microtubule interacting drugs lead to peripheral neuropathy
Point of Contact
- Marvin Martens
- Arthur Author
|Author status||OECD status||OECD project||SAAOP status|
|Under development: Not open for comment. Do not cite|
This AOP was last modified on May 08, 2022 11:33
|Binding of microtubule stabilizing agents (MSA) to microtubules||January 29, 2019 10:01|
|Disturbance in microtubule dynamic instability||January 29, 2019 10:06|
|Impaired axonial transport||January 29, 2019 10:07|
|Sensory axonal peripheral neuropathy||January 29, 2019 10:08|
|Binding of MSAs to microtubules leads to Disturbance in microtubule dynamic instability||January 29, 2019 10:10|
|Disturbance in microtubule dynamic instability leads to Impaired axonial transport||January 29, 2019 10:11|
|Impaired axonial transport leads to Sensory axonal peripheral neuropathy||January 29, 2019 10:12|
Peripheral neuropathy is regularly observed as a side-effect in microtubule-targeted chemotherapies. The length of their axons, together with the absence of protection by a blood brain barrier, renders peripheral neurons particularly vulnerable to disturbances in microtubule dynamics.
The present AOP was developed to summarize mechanistic data that support the link between the interaction of “microtubule stabilizing agents” with microtubules (MIE) and sensory axonal peripheral neuropathy (AO), via disturbances in microtubule dynamic instability (KE1) and an impaired axonal transport (KE2).
The present AOP allowed the identification of the following knowledge gaps in the literature: (i) experimental support for the mechanistic link of microtubule interacting drugs with the onset of sensory axonal peripheral neuropathy is generally limited by laborious and circumstantial access to peripheral neurons in vivo and by limited availability of human in vitro models of peripheral neurons; (ii) it is necessary to distinguish the biological consequences of microtubule-stabilizing drugs on the one side, and microtubule-destabilizing compounds on the other; (iii) the link of clinical symptoms to the action of microtubule stabilizers is complicated by incomplete toxicokinetic data, by the time offset between drug treatment and clinical symptoms, and by partial reversibility of the AO following washout of the microtubule-interacting drugs.
The present AOP was developed to contribute to cross systems testing as well as to experimental studies covering the testing of National Toxicology Program compounds.
Summary of the AOP
Molecular Initiating Events (MIE)
Key Events (KE)
Adverse Outcomes (AO)
|Sequence||Type||Event ID||Title||Short name|
|1||MIE||1580||Binding of microtubule stabilizing agents (MSA) to microtubules||Binding of MSAs to microtubules|
|2||KE||1581||Disturbance in microtubule dynamic instability||Disturbance in microtubule dynamic instability|
|3||KE||1582||Impaired axonial transport||Impaired axonial transport|
|4||AO||1583||Sensory axonal peripheral neuropathy||Sensory axonal peripheral neuropathy|
Relationships Between Two Key Events (Including MIEs and AOs)
|Binding of MSAs to microtubules leads to Disturbance in microtubule dynamic instability||adjacent||Not Specified||Not Specified|
|Disturbance in microtubule dynamic instability leads to Impaired axonial transport||adjacent||Not Specified||Not Specified|
|Impaired axonial transport leads to Sensory axonal peripheral neuropathy||adjacent||Not Specified||Not Specified|